Vol. 14, No. 8, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 9, 2295–2574
Issue 8, 2001–2294
Issue 7, 1669–1999
Issue 6, 1331–1667
Issue 5, 1055–1329
Issue 4, 815–1054
Issue 3, 545–813
Issue 2, 275–544
Issue 1, 1–274

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
 
Other MSP Journals
The dimension growth conjecture, polynomial in the degree and without logarithmic factors

Wouter Castryck, Raf Cluckers, Philip Dittmann and Kien Huu Nguyen

Vol. 14 (2020), No. 8, 2261–2294
DOI: 10.2140/ant.2020.14.2261
Abstract

We study Heath-Brown’s and Serre’s dimension growth conjecture (proved by Salberger) when the degree d grows. Recall that Salberger’s dimension growth results give bounds of the form OX,𝜀(Bdim X+𝜀) for the number of rational points of height at most B on any integral subvariety X of n of degree d 2, where one can write Od,n,𝜀 instead of OX,𝜀 as soon as d 4. We give the following simplified and strengthened forms of these results: we remove the factor B𝜀 as soon as d 5, we obtain polynomial dependence on d of the implied constant, and we give a simplified, self-contained approach for d 16. Along the way, we improve the well-known bounds due to Bombieri and Pila on the number of integral points of bounded height on affine curves and those by Walsh on the number of rational points of bounded height on projective curves. This leads to a slight sharpening of a recent estimate due to Bhargava, Shankar, Taniguchi, Thorne, Tsimerman and Zhao on the size of the 2-torsion subgroup of the class group of a degree d number field. Our treatment builds on recent work by Salberger, who brings in many primes in Heath-Brown’s variant of the determinant method, and on recent work by Walsh and by Ellenberg and Venkatesh who bring in the size of the defining polynomial. We also obtain lower bounds showing that one cannot do better than polynomial dependence on d.

Keywords
dimension growth conjecture, rational points of bounded height
Mathematical Subject Classification 2010
Primary: 11D45
Secondary: 11G35, 14G05
Milestones
Received: 4 February 2020
Accepted: 23 April 2020
Published: 18 September 2020
Authors
Wouter Castryck
KU Leuven
imec-COSIC
Leuven, Belgium
Ghent University
Department of Mathematics: Algebra and Geometry
Ghent, Belgium
Raf Cluckers
University of Lille
CNRS, UMR 8524 – Laboratoire Painlevé
Lille
France
KU Leuven
Department of Mathematics
Leuven, Belgium
Philip Dittmann
Technische Universität Dresden
Institut für Algebra
Dresden, Germany
Kien Huu Nguyen
KU Leuven
Department of Mathematics
Leuven
Belgium
Thang Long Institute of Mathematics and Applied Sciences
Hanoi
Vietnam